Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 2, 2012, 10:49 PM CDT for 4 counties in South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 10:49 PM CDT (03:49 UTC)
- Expired
- May 2, 2012, 11:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, SD, Clark County, SD, Day County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 10:49 PM CDT | HAIL 0.88 | 4 Ne Conde, SD | NICKLE HAIL. TIME ESTIMATED BY RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS53 KABR 030349 SVRABR SDC013-025-037-115-030430- /O.NEW.KABR.SV.W.0008.120503T0349Z-120503T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1049 PM CDT WED MAY 2 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... EXTREME NORTHWESTERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHEASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 1130 PM CDT * AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CONDE...OR 19 MILES SOUTH OF GROTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUTLER...BRISTOL AND LILY AROUND 1110 PM CDT... HOLMQUIST AROUND 1115 PM CDT... WEBSTER AROUND 1125 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4548 9760 4522 9733 4510 9811 4522 9821 TIME...MOT...LOC 0349Z 249DEG 36KT 4519 9800 WIND...HAIL <50MPH 1.00IN $$ PARKIN
2 follow-up statements
818 WWUS53 KABR 030404 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1104 PM CDT WED MAY 2 2012 SDC013-025-115-030414- /O.CAN.KABR.SV.W.0008.000000T0000Z-120503T0430Z/ SPINK SD-CLARK SD-BROWN SD- 1104 PM CDT WED MAY 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN...EXTREME NORTHWESTERN CLARK AND NORTHEASTERN SPINK COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4518 9790 4532 9797 4548 9760 4522 9733 TIME...MOT...LOC 0404Z 249DEG 36KT 4524 9780 $$ SDC037-030430- /O.CON.KABR.SV.W.0008.000000T0000Z-120503T0430Z/ DAY SD- 1104 PM CDT WED MAY 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL DAY COUNTY UNTIL 1130 PM CDT... AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF BUTLER...OR 16 MILES SOUTHWEST OF WEBSTER...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BUTLER AND BRISTOL AROUND 1110 PM CDT... HOLMQUIST AROUND 1115 PM CDT... WEBSTER AROUND 1125 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4518 9790 4532 9797 4548 9760 4522 9733 TIME...MOT...LOC 0404Z 249DEG 36KT 4524 9780 WIND...HAIL <50MPH 1.00IN $$ PARKIN
486 WWUS53 KABR 030430 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1130 PM CDT WED MAY 2 2012 SDC037-030440- /O.EXP.KABR.SV.W.0008.000000T0000Z-120503T0430Z/ DAY SD- 1130 PM CDT WED MAY 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAY COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. LAT...LON 4518 9790 4532 9797 4548 9760 4522 9733 TIME...MOT...LOC 0404Z 249DEG 36KT 4524 9780 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:22 PM CDT, 27 minutes earlier.
Area forecast discussion, May 2, 10:22 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1022 PM CDT WED MAY 2 2012 .UPDATE... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN HALF OF THE CWA THROUGH THE REST OF THE EVENING AND INTO THE EARLY OVERNIGHT HOURS. NO LONGER EXPECTING ANYTHING SEVERE...BUT WILL CONTINUE TO MONITOR CLOSELY. LOWERED POPS ACROSS THE WEST WHERE THINGS ARE JUST ABOUT OVER. NO CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT A POCKET OF DRIER AIR SITUATED OVER THE CWA...WITH A WAVE BOTH NORTH AND SOUTH RESPONSIBLE FOR STORM DEVELOPMENT THIS AFTERNOON...A FEW OF WHICH HAVE BEGUN TO LEAK ACROSS THE CWA PERIPHERY. A WEAK WAVE WILL FOLLOW OVERNIGHT TO AFFECT THE REST OF THE CWA...WITH A WEAK LOW LEVEL JET AND A FEW HUNDRED J/KG OF CAPE TO WORK WITH. THUS...WILL CONTINUE TO ADVERTISE OVERNIGHT THUNDERSTORMS. NOCTURNAL ACTIVITY AND WEAKNESS OF LOW LEVEL JET SHOULD LIMIT OVERALL SEVERE POTENTIAL...HOWEVER WITH DECENT MID LEVEL FLOW CAN NOT RULE OUT THE ODD SEVERE STORM. HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS THURSDAY. PROFILES ALONG EASTERN SOUTH DAKOTA MAY MIX OUT FOR A HIGH BASED STORM OR TWO BUT GENERALLY SHOULD BE DRY BEFORE THE NEXT WEAK WAVE MOVES IN FOR FRIDAY. GUIDANCE LATCHING ONTO MID LEVEL MOISTURE FOR MOST OF THE AREA SUGGESTING LESS OF A THUNDERSTORM THREAT ALTHOUGH THERE REMAINS SOME CAPE TO WORK WITH. SREF SUGGEST LIMITED AMOUNTS HOWEVER. .LONG TERM...SATURDAY THROUGH WEDNESDAY A SOMEWHAT ACTIVE PATTERN IS IN THE MAKING FOR THE WEEKEND. A MID LEVEL TROF IS EXPECTED TO LIFT NORTHEAST OUT OF THE ROCKIES AND ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. OF COURSE THE MODELS ARE SOMEWHAT DIFFERENT IN TIMING WITH THE ECMWF BEING THE FASTEST AND STRONGEST. NONETHELESS THE COMBINATION OF AN INVERTED TROF AND INCREASING LLM SHOULD SUPPORT A FAIR AMOUNT OF ACTIVITY...ESPECIALLY LATE SATURDAY INTO SATURDAY NIGHT. THEN POPS START TO CURTAIL AS WE HEAD TOWARD THE EARLY PART OF NEXT WEEK AS HIGH PRESSURE SETTLES IN AT THE SURFACE. TEMPERATURES SHOULD START OUT NEAR TO ABOVE NORMAL BUT THEN TREND TOWARD BELOW NORMAL EARLY NEXT WEEK. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT INTO THE DAY THURSDAY. HOWEVER SOME THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY AROUND KMBG/KPIR/KABR...AND THEN POSSIBLY AGAIN LATE TONIGHT AT KABR/KATY. WILL JUST INCLUDE VCTS IN KPIR/KMBG/KABR FOR THE EVENING HOURS...THEN WILL MONITOR ACROSS THE EAST LATER TONIGHT FOR POSSIBLE MENTION IN KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 2, 5:03 AM CDT, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT WED MAY 2 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 503 AM CDT WED MAY 2 2012 /403 AM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS THE WESTERN DAKOTAS...AS WELL AS PORTIONS OF SOUTHEAST SOUTH DAKOTA. THE GREATEST THREAT FOR ORGANIZED SEVERE STORMS WILL RESIDE ACROSS SOUTHEAST SOUTH DAKOTA AND INTO PORTIONS OF NEBRASKA AND IOWA. STORMS THAT DEVELOP OVER THE WESTERN DAKOTAS THIS AFTERNOON WILL MOVE EAST ACROSS THE AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Special weather statement, May 2, 7:57 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 757 PM CDT WED MAY 2 2012 SDZ015-016-034-030130- DEWEY-POTTER-SULLY- 757 PM CDT WED MAY 2 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN SULLY...SOUTHEASTERN DEWEY AND SOUTHWESTERN POTTER COUNTIES UNTIL 830 PM CDT/730 PM MDT/... AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SUTTON BAY REC AREA...OR 14 MILES NORTHWEST OF ONIDA...MOVING NORTHEAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE AGAR...GORMAN AND GETTYSBURG. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Local storm report, May 2, 8:33 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
833 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 6 SSW SOUTH SHORE 45.02N 96.98W
05/02/2012 E1.00 INCH CODINGTON SD PUBLIC
&&
EVENT NUMBER ABR1200096
NWSLocal storm report, May 2, 8:37 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 6 WSW SOUTH SHORE 45.07N 97.04W
05/02/2012 E1.00 INCH CODINGTON SD PUBLIC
&&
CORRECTED LOCATION
EVENT NUMBER ABR1200096
NWSLocal storm report, May 2, 9:35 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM HAIL ROSCOE 45.45N 99.33W
05/02/2012 E0.75 INCH EDMUNDS SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1200097
NWSLocal storm report, May 2, 9:42 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 5 NW ALBEE 45.10N 96.63W
05/02/2012 E1.00 INCH GRANT SD PUBLIC
&&
EVENT NUMBER ABR1200098
NWSLocal storm report, May 2, 9:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL ROSCOE 45.45N 99.33W
05/02/2012 E0.75 INCH EDMUNDS SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200099
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 47 min |
| May 2, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 53 min |
| May 2, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant | 46 min |
| May 2, 9:25 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 15 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.